The Lupus Forum banner

1 - 8 of 8 Posts

·
Registered
Joined
·
594 Posts
Discussion Starter #1
Hi All,
Hope everyone is well or atleast noit bad.
I have been advised after finishing my current month course of steroids to try Azathriopine. I am already taking plaq and methotrexate 20 mgs and will be taking the azathriopine in adition to these aswell as my other meds.

Firstly I do not feel good bout taking more tablets, at the moment I am on so many tablets I do not feel good about taking more. I talked this through with my gp and he said that at the moment I really don't have a much of a choice, as with the conditions I've already got and now potentially a neurological problem going on aswell (hopefully find out more on Monday), they really don't know where i might be attacked next. :(

Anyway enough moaning!! Just wondering if any of you wise wonderful people could share your expoerince of the azathriopine and taking all 3 drugs together.

Take Care

Many Thanks

Cassie:)
 

·
Registered
Joined
·
46 Posts
Hi Cad,

I have never took methotrexate and azathioprine together but have tried both. Methotrexate did nothing for me so I stopped it and immediately started azathioprine a week later. I started at very small dose and increased 1/2 a pill every two weeks. By the 6th week I was feeling very nauseated and had to get my blood checked. My liver function went up and I had to stop it cold turkey. Anyway, I feel the azathioprine really helped my aches in my legs and joints and also I did feel less fatigue in the beginning. It was working for me untill the liver issues. I hope it works for you. Let us know.
 

·
Registered
Joined
·
14,661 Posts
Hello Cassie
I can understand your feelings about adding yet another pill. Maybe the azathioprine will help so much that you can whittle down on the others. There's no way of knowing until you try it and there's always the option of stopping it if it doesn't seem to help.

Methotrexate is usually more for the joint aches and pains while AZA deals very well with other aspects including CNS symptoms. Many people have defincitely been helped by it and I am sure some will be along with their personal experience.

I have never taken more than 75mgs a day reduced to 50mgs.
The one thing I would stress is to start very low indeed. My doctor was extremely cautious taking 25mgs a day every other day four times then 25 mgs every day for a week, increasing that way.
I didn't have any nausea or sickness at all. He also said it was better to take it after evening meal also to reduce nausea. It isn't mentioned in the literature but many of us have reported it helps sleep slightly better.

It sounds as if your doctors are working on getting the disease controlled so you can have the best quality of life possible. I hope it does help you.

Best of Luck
Clare
 

·
Registered
Joined
·
3,471 Posts
Casie, i found Azathioprine to be fine, i had no probs, sick at first had curly haai, and a little came out, but other than that i was good, got up to 150mg had it for just over 4 yrs, clare's right it is given more for cns than meth, i do know what you mean re another med,

ive just been switched from Aza, to MMF, i hope you find it helps
sorry i cant be of any more help, my fingers are crossed that you feel better soon though

take care Lin xx
 

·
Registered
Joined
·
594 Posts
Discussion Starter #5
Hi All,
thanks everyone.
I have been lucky with the methotrexate actually as I it has not made my nausea significantly worse. I do get really nausea anyway due to gastric problems but this has not become unbearable, just slightly worse for 48 hrs. My gp also prescibes my metoclopromide wchich I would definately recommend as an anti sickness medication, although I am not needing to use htis at the moment.

I have read that azathriopine is sometimes used to treat severe rheumatiod arthritis so was holding out a bit of hope that it may have some impact on the joint pains.

when I first started taking the 15 mgs of the metho it did improve my inflammatory markers but unfotunately they have crept back up over time even since being on the 20mg dosage. I have had benefit from the metho in terms of improvement of mouth and nose ulcers, it has brought down some of the swelling in my hands just slightly, I think it has helped slightly with some of the problems I have had with my eyes and has also helped my gastro oesophagitis a bit aswell.

Obviuosly they want to get the inflammation under control as I said they seemed to be concerned as long as it still ongoing that it is difficult to predict where it may spread. :worried:

I had read about aza boing used to treat attacks to the brain , spine and cns due to autoimme responses so I am hoping that if this is found to be the cause of the neurological symtoms that my neurologist will be happy to just use this without the need for other drugs.:rolleyes:

Well hopefully more will become clear after tommorrow!


Many Thanks for your input everyone

Take Care

Cassie :)
 

·
Registered
Joined
·
7,800 Posts
Hi there,

I have never been on methotrexate but have been on a combination of plaquenil, azathioprine, prednisolone (and a few others but not "lupus" meds) for just over a year now.

The aza really helped a lot to gain general control of my symptoms. I was very lucky to experience no nausea at all but, as the others have mentioned, it is best to start slow and work up. The dose taken is usually based on your weight. I take 150mg which is a pretty normal dose for many people.

sorry can't say more but just wanted to say that I've found it very helpful.

Katharine
 

·
Registered
Joined
·
14,661 Posts
Hello again Cassie :)

The practice these days is for people to take a cocktail of meds so as to get the maximum effects with the minimum risk of unacceptable side effects. Each drug works slightly differently on the immune system and is more effective for certain symptoms than others. And of course each person reacts differently both as concerns benefits and side effects. There is sometimes the consideration that certain combinations of drugs work better.

As regards AZA there is a test which can be done to see if a particular type of person is less likely to benefit from it or shouldn't take it. I need to get accurate details of this but when I say 'type of person' I mean body chemistry

It doesn't seem very common to take methotrexate and AZA together but it is certainly an option. I guess they are more likely to be taken together when a person has more than one set of types of symptoms. As you suggest, like yourself, with an strong RA component as well as CNS problems.

Unfortunately it takes time to find the best therapeutic mix and fine tune it for each person. Although you may be taking more medicines by name, you might be taking lower doses of them and may be able to reduce the total count when you have got the right balance and disease stabilised.

I hope that will be the case for you or at any rate your quality of life will be much improved.

:)
All the best
Clare
 

·
Registered
Joined
·
594 Posts
Discussion Starter #8
Hii,
Thanks everyone, I know and have excepted that I really have choice at the moment but to try the drugs and hope for the best. I know that my rheumy has alos suggested the azathriopine to reduce the needs for steroids. He seems to think that at the moment it would take between 20 - 30 mgs to maintian me and he says that dose is just to high. And actually for me long term steroids don't work as it causes me terrible problems with the gastro oesophagitis, I have only been on this cause for 2 weeks now and it is already becoming unbearable although I'm taking 40 mgs esomeprazole. This time I ahev definately not had as much benfit from them either.
I do think its the best thing and obviosly want to do everything possible ti improve my quality of life and stop things getting worse.
And hopefully the way that things are at the moment will not continue indefinately, maybe it will reach a point where it kind of burns itself out so it won't be neccessay to take all these meds in the long term/ One can only live and hope!!!

Thanks

Take Care All

Cassie :)
 
1 - 8 of 8 Posts
Top